Alert archive / Iowa / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 131, NWS Quad Cities, IA

August 30, 1997Jones County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Aug 30, 1997, 7:13 PM CDT for Jones County, Iowa. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 30, 1997, 7:13 PM CDT (00:13 UTC)
Expired
Aug 30, 1997, 8:15 PM CDT
In force
62 min
Issued by
NWS Quad Cities, IA
Area
Whole counties

County Jones County, IA

The radar

The Quad Cities radar (KDVN), 73 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.2 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 1997-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2067 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 1997-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2067 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
597 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLI 310014 RRA
SVRMLI
IAC105-310115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
713 PM CDT SAT AUG 30 1997

* SEVERE THUNDERSTORM WARNING FOR
  JONES COUNTY IN EAST CENTRAL IOWA

* UNTIL 815 PM CDT
 
* SOME LOCATIONS AFFECTED
  WYOMING                            AROUND 720 PM CDT
  HALE                               AROUND 735 PM CDT
  OLIN                               AROUND 740 PM CDT
  OXFORD JCT                         AROUND 750 PM CDT
  OXFORD MILLS                       AROUND 755 PM CDT

* AT 712 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY QUAD
  CITIES IA DOPPLER RADAR 32 MILES EAST OF CEDAR RAPIDS OR 4 MILES
  NORTHWEST OF WYOMING MOVING SOUTH AT 10 MPH.
 
WHEN SEVERE THUNDERSTORMS ARE OCCURRING...MOVE INSIDE A STRONG
BUILDING. DO NOT STAND BY WINDOWS OR USE TELEPHONES OR
ELECTRICAL APPLIANCES UNLESS AN EMERGENCY. MOTORISTS SHOULD NOT
DRIVE INTO LOW WATER CROSSINGS.&

BERG/CORONA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 2:09 PM CDT, 5 hours 4 minutes earlier.

Area forecast discussion, Aug 30, 2:09 PM CDT, 5 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
209 PM CDT SAT AUG 30 1997

18Z SURFACE ANALYSIS PLACES THE WARM FRONT ROUGHLY ALONG THE
MISSISSIPPI IN FAR EASTERN IOWA WITH A VERY WEAK LOW NEAR KDSM OR
JUST EAST OF THERE.  A PSEUDO FRONT OR TROF EXTENDED FROM THIS LOW
TO ANOTHER IN SOUTHEAST KANSAS.  ISODROSOTHERM ANALYSIS HAS 70
DEWPOINTS JUST SHORT OF THE MISSISSIPPI WITH MID TO UPPER 60S EAST
OF THE MISSISSIPPI.  PROFILER DATA HAS A SHORTWAVE ROTATING THROUGH
NORTHEAST IOWA AND SOUTHERN WISCONSIN WHILE SATELLITE/88D DATA HAD
THE BULK OF THE LOW CLOUDS/PRECIPITATION ALONG AND EAST OF THE
MISSISSIPPI.

QUESTIONS TONIGHT ARE EVENING RAIN CHANCES...CLEARING...FOG...AND
TEMPERATURES.

12Z MODELS APPEAR TO HAVE INITIALIZED OK AND WERE DOING A FAIR JOB
OF VERIFYING AT 18Z WITH THE AVN LOOKING THE BEST IN SUGGESTING A
LOW ACROSS CENTRAL IOWA AT 18Z.  AVN SPEED OF FEATURES LOOKS TO BE
THE BEST OF THE MODELS BUT THE NGM DETAILS LOOK BETTER THAN THE AVN.
NONETHELESS AVN/NGM MOVE PSEUDO FRONT THROUGH THIS EVENING WHICH
MAY PROVIDE ENOUGH FOCUS FOR A FEW SHRA/TSRA TO DEVELOP.  MAIN COLD
FRONT IS PROGGED BY MODELS TO MOVE THROUGH AFTER MIDNIGHT AND CLEAR
THE FORECAST AREA SUNDAY MORNING.  THUS SOME LOW POPS FOR EVENING
ACROSS IOWA AND HIGHER POPS FOR ILLINOIS ZONES FOLLOWED BY CLEARING
SKIES.  LIGHT WINDS AND HIGH RH FIELDS SHOULD ALLOW FOG TO DEVELOP
TONIGHT AS WELL SO MENTIONING AREAS OF FOG AFTER MIDNIGHT LOOKS
GOOD.

TRAJECTORY METHOD YIELDS 65 TO 70 WHICH IS IN GENERAL AGREEMENT
WITH FWC/FAN NUMBERS.  BASED ON PAST FEW NIGHTS...MID TO UPPER 60S
WOULD PROBABLY BE BETTER.

CID 064/20  DBQ 063/40  MLI 065/40  BRL 068/50

PIERCE

Nearby

Severe Thunderstorm Warnings in Iowa, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.